Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The length and thickness of words
in a free group

Author: R. Z. Goldstein
Journal: Proc. Amer. Math. Soc. 127 (1999), 2857-2863
MSC (1991): Primary 20E05
Published electronically: May 4, 1999
MathSciNet review: 1641693
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we generalize the notion of a cut point of a graph. We assign to each graph a non-negative integer, called its thickness, so that a graph has thickness 0 if and only if it has a cut point. We then apply a method of J. H. C. Whitehead to show that if the coinitial graph of a given word has thickness $t$, then any word equivalent to it in a free group of rank $n$ has length at least $2nt$. We also define what it means for a word in a free group to be separable and we show that there is an algorithm to decide whether or not a given word is separable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20E05

Retrieve articles in all journals with MSC (1991): 20E05

Additional Information

R. Z. Goldstein
Affiliation: Department of Mathematics, State University at Albany, 1400 Washington Ave., Albany, New York 12222

PII: S 0002-9939(99)05142-4
Received by editor(s): January 11, 1998
Published electronically: May 4, 1999
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1999 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia